Arizona, 2016

Heavy Rain in Arizona, August 26, 2016

August 26, 2016 · NWS FGZ · 3 events in 1 county or zone

Thunderstorms produced heavy rain in the greater Flagstaff area and south of Page.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain in the greater Flagstaff area and south of Page.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 10:00 AM MST, 3 hours earlier.

Area forecast discussion, Aug 26, 10:00 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST FRI AUG 26 2016

.SYNOPSIS...Expect a chance of thunderstorms and cooler than
normal daytime temperatures through the weekend as a weak low
pressure system moves into Arizona. A drying and warming trend is
expected early next week, before increasing moisture and storm
chances return by mid week.

&&
.DISCUSSION...The 12Z KFGZ sounding had more moisture than yesterday
morning (0.71 vs 0.56 inches). Other than the low level...the wind
was westerly all the way up. CAPE is lower than yesterday. There are
two inversions between 500 and 430 mb. There are three areas of
convection ongoing this morning: central Coconino County,
south-central Yavapai, and easter Gila/southern Navajo. There is a
cloud free area between the convection with will aid in surface
heating.  Will make a few minor adjustments to the forecast today
and tonight as more convection may continue through the night. An
active afternoon is expected across northern Arizona today.

&&

.PREV DISCUSSION /428 AM MST/...At 4 AM...areas of rain with a few
thunderstorms were moving eastward across central and northern
Arizona producing widespread 0.20"-0.50" rainfall amounts since late
Thursday evening. Expecting this activity to shift into eastern
Arizona through mid morning and then dissipate. Otherwise, a weak
area of low pressure located to our west will move into western
Arizona Saturday then into central parts of the state for Sunday.
This low will provide for cooler than normal mid-level temperatures
(which increases instability) as well as some weak lift. Should see
enough sun by early afternoon to get some storm development over the
higher terrain of Coconino and Yavapai counties. Recent high res
model runs show a delayed start to additional convection for the
rest of the region, probably due to morning clouds and cool boundary
layer following this morning's rain. Storm threats with today's
activity will be locally heavy rainfall/flooding, and mostly small
hail. Saturday and Sunday, there will be some drying in the boundary
layer especially over central and northwest Arizona, though even
cooler mid-level temps near the weak low will offset this somewhat.
PoP values were increased a bit for the weekend in the latest
package.

Drier and warmer weather is forecast Monday into Tuesday with the
best chance of storms near the AZ/NM line. Later Tuesday into
Thursday, a trough over the west coast could pull deeper moisture
back north into the area increasing our thunderstorm chances.

&&

.AVIATION...For the 18z package...Expect increasing coverage of
shra/-tsra and increasing cloud cover by 18z-19z. Widespread cigs
bkn-ovc 6-8kft agl and sct-numrs shra/-tsra with isold +tsra. Brief
mvfr in the stronger storms. Slowly improving conditions aft 02z-04z
Sat, with pockets of low clouds and fog overnight. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/JJ
AVIATION...BEP

For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 26, 3:48 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 AM MST FRI AUG 26 2016

AZZ004>018-037>040-270230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
348 AM MST FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN AND A FEW THUNDERSTORMS WILL SHIFT EASTWARD ACROSS
NORTHERN ARIZONA THROUGH MID MORNING. ADDITIONAL DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS IS EXPECTED BY EARLY AFTERNOON OVER THE
HIGHER ELEVATIONS...THEN SPREADING NORTHEASTWARD INTO LOWER
ELEVATION AREAS THROUGH THE AFTERNOON. LOCALLY HEAVY RAIN AND
MAINLY SMALL HAIL ARE POSSIBLE WITH STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS CONTINUES SATURDAY...THEN A DECREASE IN
STORM COVERAGE IS EXPECTED SUNDAY THROUGH TUESDAY. MOISTURE AND
STORM CHANCES ARE FORECAST TO INCREASE AGAIN BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
August 26, 1:00 PM MST to 2:00 PM MST
Where
Coconino County, 2.36 mi ESE of Sunnyside to 2.87 mi ENE of Sunset Crater
Reported by
NWS Employee
Coordinates
35.190, -111.580

A NWS employee reported 1.46 inches of rain.

Heavy Rain, Coconino

When
August 26, 1:00 PM MST to 2:00 PM MST
Where
Coconino County, 0.69 mi N of (Flg)flagstaff Arpt to 3.29 mi ENE of Sunset Crater
Reported by
ASOS
Coordinates
35.140, -111.670

The Flagstaff Airport reported 1.25 inches of rain in 57 minutes and a total of 1.33 inches of rain in 90 minutes.

Heavy Rain, Coconino

When
August 26, 3:30 PM MST to 5:00 PM MST
Where
Coconino County, 13.83 mi S of Marble Canyon Arpt to 0.42 mi NE of Cedar Ridge
Reported by
Public
Coordinates
36.600, -111.660

A video showed that the Tanner Wash was flowing under the Highway 89 bridge. Rainfall amount was estimated from radar to be around 2.00 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659406, 659407, 659408.